Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 27, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 16, 2025, 5:03 AM EDT for 5 counties in New York. It was in force for 72 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2025, 5:03 AM EDT (09:03 UTC)
- Expired
- May 16, 2025, 6:15 AM EDT
- In force
- 72 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 16 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:22 AM EDT | TSTM WND DMG | 3 N Lackawanna, NY | Downed power lines on Lakewood Avenue in Buffalo. Time estimated based on radar. |
| May 16, 5:56 AM EDT | TSTM WND DMG | Attica, NY | Report of a few trees downed on wires in Attica. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
966
WUUS51 KBUF 160903
SVRBUF
NYC029-037-063-073-121-161015-
/O.NEW.KBUF.SV.W.0027.250516T0903Z-250516T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
503 AM EDT Fri May 16 2025
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northwestern Wyoming County in western New York...
Erie County in western New York...
Niagara County in western New York...
Western Orleans County in western New York...
Western Genesee County in western New York...
* Until 615 AM EDT.
* At 502 AM EDT, severe thunderstorms were located along a line
extending from 11 miles northwest of Fort Niagara State Park to 7
miles north of Derby, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Akron, Clarence Center, Olcott, Kenmore, Eden, Fort Niagara State
Park, Ridgeway, Depew, Colden, and Newfane.
This includes Interstate 90 between exits 48A and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4340 7864 4342 7825 4273 7820 4258 7890
4276 7899 4280 7892 4284 7893 4292 7890
4296 7893 4296 7896 4299 7902 4306 7900
4308 7908 4311 7906 4312 7907 4315 7904
4325 7906 4330 7909
TIME...MOT...LOC 0902Z 238DEG 32KT 4340 7917 4278 7900
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas2 follow-up statements
575
WWUS51 KBUF 160953
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
553 AM EDT Fri May 16 2025
NYC029-037-063-073-121-161015-
/O.CON.KBUF.SV.W.0027.000000T0000Z-250516T1015Z/
Wyoming NY-Erie NY-Niagara NY-Orleans NY-Genesee NY-
553 AM EDT Fri May 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR NORTHWESTERN WYOMING...NORTHEASTERN ERIE...EASTERN NIAGARA...
WESTERN ORLEANS AND WESTERN GENESEE COUNTIES...
At 552 AM EDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Newfane to near Wales Center,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Akron, Alexander, Waterport, Ridgeway, Alabama, Clarence, Pembroke,
Corfu, Gasport, and Medina.
This includes Interstate 90 near exit 48A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4298 7862 4339 7870 4342 7825 4273 7820
4263 7866
TIME...MOT...LOC 0952Z 256DEG 30KT 4337 7861 4275 7845
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas201
WWUS51 KBUF 161016
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
616 AM EDT Fri May 16 2025
NYC029-037-063-073-121-161026-
/O.EXP.KBUF.SV.W.0027.000000T0000Z-250516T1015Z/
Wyoming NY-Erie NY-Niagara NY-Orleans NY-Genesee NY-
616 AM EDT Fri May 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYOMING...
NORTHEASTERN ERIE...EASTERN NIAGARA...WESTERN ORLEANS AND WESTERN
GENESEE COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Buffalo.
&&
LAT...LON 4298 7862 4339 7870 4342 7825 4273 7820
4263 7866
TIME...MOT...LOC 1016Z 238DEG 32KT 4348 7837 4286 7822
$$
ThomasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:52 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 16, 2:52 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 252 AM EDT Fri May 16 2025 .SYNOPSIS... A broad closed low over the Upper Midwest today will gradually cross the Great Lakes through the weekend, resulting in several opportunities for showers and thunderstorms through at least Saturday night. Much cooler and generally drier weather behind this system expected to last through the first half of next week before becoming unsettled again by later Wednesday. && .NEAR TERM /THROUGH TONIGHT/... A deep closed low will slowly meander into the Upper Midwest from the Northern Plains today, then begin to pivot into the western Great Lakes tonight. An occluded front well out ahead of this system's center will traverse Ontario Province through the day, with the corresponding warm and cold frontal boundaries closely trailing one another further south. This will force a slowly decaying area of convection into the region from the west early this morning. Increasingly diffuse boundary forcing, waning instability and a decoupled BL should preclude most if not all potential for severe thunderstorms, though an isolated stronger wind gust or two cannot be completely ruled out. The initial line of showers and storms will continue to diminish as it moves east of the Genesee Valley after daybreak. The trailing cold front and drier airmass will arrive in WNY by the afternoon, though out ahead of it in the warm sector there will likely be additional scattered shower and thunderstorm development. Greatest coverage will be east of Erie/Niagara county with enough shear present for a Marginal severe threat. Otherwise, it will be warm and humid today, though stiffening onshore flow off Lake Erie will keep the Buffalo Metro and surrounding areas cooler. A period of areawide dry weather tonight as diurnally forced showers from the afternoon taper off. Another pair of frontal boundaries then tied to the western closed low will then begin to encroach on the region again, with a warm front likely bringing another round of showers and embedded thunderstorms late tonight. Again, there is a Marginal Risk of severe thunderstorms with this activity, though the poor timing should keep the vast majority of any convection elevated. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... A closed low will rotate across our region this period, bringing unsettled weather and cooling conditions. To start Saturday moderate rain showers associated with a warm front draped over our region will favor eastern zones, while an approaching cold front will drive another line of showers and thunderstorms across our region. An early day passage of the cold front may limit the severe threat, with marginal instability (MUCAPE 300-600 J/KG) over the Finger Lakes and eastern Lake Ontario region and 0-6 km bulk shear values increasing to 40-45 knots and steepening lapse rates building thunderstorms to strong to severe limits early afternoon...this before the cold front clears the region of downpours, humidity and mild temperatures. The main severe threats will be damaging wind gusts with the lower risk for small hail. Behind the cold front a developing lake breeze will bring increasing amounts of sunshine and a gusty southwest breeze to the Buffalo region. Along this lake breeze boundary a few showers or garden variety thunderstorms will be possible through the evening hours. Convection will wane Saturday night with the loss of instability, but we'll still have scattered activity overnight...with likely PoPs Sunday east of Lake Ontario as the upper level low slowly passes over the region. Drier air will bring some clearing skies to WNY Sunday night...with this drier airmass also diminishing the shower threat east of Lake Ontario. && .LONG TERM /MONDAY THROUGH THURSDAY/... Fair weather Monday and Tuesday as a narrow ridge of high pressure squeezes between a stalled closed low to the east over northern New England and an upstream closed low over the Rockies. Unsettled weather returns Wednesday and Thursday with multiple shortwaves collecting to form another closed low over the Great Lakes, with cool conditions continuing. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... A closed low pressure system moving into the Upper Midwest from the Northern Plains will send an occluded front across southern Ontario today. A line of strong thunderstorms along this front will inevitably reach western NY early this morning, though it continues to diminish in strength as it moves east of Michigan. A brief period of MVFR/IFR conditions expected at KBUF/KIAG/KJHW between 09z and 11z with this line before it moves east to the Genesee Valley (KROC). Mainly VFR will prevail out ahead of it, though a warm frontal boundary out ahead of the main line is causing more widely scattered elevated showers/thunderstorms to develop, a few of which could reach as far east as KROC. PROB30 groups have been placed in the TAFs to cover this as confidence in timing and placement of this activity is much lower. The line of showers will shift east of KROC and continue to decay after 13z. There will likely be a brief period of light stratiform rain in its wake, as well as a slightly more persistent MVFR stratocu across Western NY. While this is expected to clear with mainly VFR after about 16z, additional scattered shower and thunderstorm development is possible from the Genesee Valley eastward through the afternoon hours. Another round of showers and thunderstorms is expected to move back in from the west tonight with restrictions possible, though this will likely occur after the 06z TAF cycle. Outlook... Saturday...Mainly VFR/MVFR. Restrictions likely at times with periodic showers and thunderstorms. Sunday...Mainly VFR with scattered showers east of KROC. Monday and Tuesday...Mainly VFR. && .MARINE... Generally light winds and waves across the lakes this morning ahead of warm front and a line of showers and thunderstorms moving in from the west. Southwest winds on Lake Erie may increase to near 15kts for a few hours following this activity, then diminish again later this afternoon. Drier weather expected over the waters this afternoon through early tonight. Another pair of frontal boundaries will then cause showers and thunderstorms to move back in from the southwest, with a drying trend first across Lake Erie late Saturday morning, with Lake Ontario to follow Saturday afternoon through Sunday. Southwest winds on both lakes are expected to increase by Saturday afternoon with SCA conditions likely on both lakes through at least a portion of Sunday, with the east end of Lake Ontario possibly lasting into Sunday night. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...PP NEAR TERM...PP SHORT TERM...Thomas LONG TERM...Thomas AVIATION...PP MARINE...PP
Hazardous weather outlook, May 16, 3:37 AM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 337 AM EDT Fri May 16 2025 NYZ001-010-019-020-085-170745- Niagara-Northern Erie-Chautauqua-Cattaraugus-Southern Erie- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms early this morning, and again late tonight. The main risk will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-170745- Oswego-Jefferson-Lewis- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms Saturday. The main risk will be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-170745- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms early this morning, and again late tonight. The main risk will be strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043-044-063-064-SLZ024-170745- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Saint Lawrence River from Ogdensburg to Saint Regis- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms today and again late tonight. The main risk will be strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms Saturday. The main risk will be strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002>005-011>014-021-170745- Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-Livingston- Ontario-Allegany- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms today. The main risk will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms on Saturday. The main risk will be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ045-065-SLZ022-170745- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms Saturday. The main risk will be strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 16, 4:41 AM EDT, 22 minutes before
Special Weather Statement National Weather Service Buffalo NY 441 AM EDT Fri May 16 2025 NYZ001-002-010>012-019>021-085-161130- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 441 AM EDT Fri May 16 2025 ... Strong Thunderstorms This Morning ... A line of strong thunderstorms is bearing down upon Western New York this morning. Within this activity is frequent lightning, heavy downpours and strong wind gusts. The stronger storms will reach Niagara Falls, Buffalo, Hamburg and Jamestown between 5 AM and 6 AM. This activity, weakening farther inland will pass across the region through 8 AM. Downpours of rain within these storms will lower visibility this morning, and cause ponding of water on low lying or poor drainage roadways. Thomas
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:18 AM EDT | Special Marine Warning | BUF | 87 min | |
| May 16, 4:48 AM EDT | Special Marine Warning | BUF | 117 min | |
| May 16, 4:55 AM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 50 min |
| May 16, 5:35 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 55 min |
| May 16, 6:06 AM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Wyoming | 39 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.